|[A case of amebic colitis that developed after corticosteroid therapy in which perforation occurred during metronidazole treatment].|
Kato A, Iwata F, Higashino M, Miyagaki A, Yamaguchi E, Okamoto R, Saito A, Motomura Y.
Nihon Shokakibyo Gakkai zasshi = The Japanese journal of gastro-enterology. 2021; 118(5): 455-461
Although amebiasis is usually asymptomatic, fulminant amebic colitis is associated with a high mortality rate. Here, we report the case of a patient with amebic colitis in which bowel perforation occurred despite treatment with metronidazole. A man in his 70s underwent steroid pulse therapy to treat serious acute hepatitis A. After corticosteroid therapy, he developed acute abdomen because of amebic colitis. We immediately administered metronidazole and his symptoms improved. After completing treatment, he developed colon perforation. Amebic colitis can progress to bowel perforation even after administering the appropriate medication, so this abdominal symptom requires careful attention.